Alert archive / Michigan / Frost Advisories in 2012

Frost Advisory 4, NWS Detroit, MI

September 18, 2012Bay County, Midland County, Saginaw County, Michigan

NWS Detroit, MI issued this frost advisory at Sep 18, 2012, 9:37 PM EDT for Bay County, Midland County, Saginaw County, Michigan. It took effect at Sep 19, 2012, 2:00 AM EDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Sep 18, 2012, 9:37 PM EDT (01:37 UTC)
In effect from
Sep 19, 2012, 2:00 AM EDT
Expired
Sep 19, 2012, 8:00 AM EDT
In force
6 hr
Issued by
NWS Detroit, MI

Counties Bay County, MI, Midland County, MI, Saginaw County, MI

The radar

The Detroit radar (KDTX), 110 km from the middle of the area, began a volume at 01:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 1.6 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2012-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2012-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -88 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1381 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
-88 m²/s²
0-3 km storm-relative helicity
-49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

747 
WWUS73 KDTX 190137
NPWDTX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
937 PM EDT TUE SEP 18 2012

...EARLY SEASON FROST POSSIBLE TONIGHT...

.CLEARING SKY AND LIGHT WIND WILL COMBINE WITH AN ALREADY
UNSEASONABLY COOL AIR MASS AND ALLOW TEMPERATURES TO FALL INTO
THE MID 30S DURING THE NIGHT. GROUND TEMPERATURES REMAIN
WARM...WHICH IS A NEGATIVE FACTOR FOR FROST...BUT RADIATIONAL
COOLING WILL BE STRONG ENOUGH FOR A CLOSE CALL...ESPECIALLY IN
SHELTERED AREAS.


MIZ047-048-053-191200-
/O.NEW.KDTX.FR.Y.0004.120919T0600Z-120919T1200Z/
MIDLAND-BAY-SAGINAW-
INCLUDING THE CITIES OF...MIDLAND...BAY CITY...SAGINAW
937 PM EDT TUE SEP 18 2012

...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM EDT WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A
FROST ADVISORY...WHICH IS IN EFFECT FROM 2 AM TO 8 AM EDT
WEDNESDAY. 

HAZARDOUS WEATHER...

 * CLEARING SKY AND LIGHT WIND WILL COMBINE WITH AN ALREADY
   UNSEASONABLY COLD AIR MASS AND ALLOW TEMPERATURES TO FALL INTO
   THE MID 30S DURING THE NIGHT. 

 * STRONG RADIATIONAL COOLING WILL MAKE FROST POSSIBLE.

IMPACTS...

 * FROST SENSITIVE VEGETATION COULD BE DAMAGED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * A FROST ADVISORY MEANS THAT FROST IS POSSIBLE IN THE AREA.
   PROTECTIVE ACTION IS SUGGESTED TO PREVENT DAMAGE TO SENSITIVE
   OUTDOOR VEGETATION.

&&

$$

BT

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this frost advisory went out at Sep 18, 7:18 PM EDT, 2 hours 19 minutes earlier.

Area forecast discussion, Sep 18, 7:18 PM EDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
718 PM EDT TUE SEP 18 2012

.AVIATION...

//DISCUSSION...

VFR CONDITIONS WILL TAKE THE FORM OF ALTOCU LINGERING OVER SE
MICHIGAN INTO THE OVERNIGHT HOURS. THESE CLOUDS WILL BE SLOW
DISSIPATE UNDER THE COLD CORE UPPER LEVEL TROUGH MOVING THROUGH THE
REGION BUT DRY CONDITIONS ARE EXPECTED FOR THE REST OF THE NIGHT
AT THE TERMINAL SITES. THE WIND WILL ALSO DIMINISH IN SPEED AND
BACK TOWARD THE SOUTHWEST OVERNIGHT THROUGH WEDNESDAY MORNING.
THIS WILL INDICATE THE BEGINNINGS OF WARMER AIR RETURNING TO THE
GREAT LAKES. THIS WILL BECOME MORE EVIDENT BY WEDNESDAY AFTERNOON
AS VFR MID CLOUDS THICKEN AND SOUTH WIND INCREASES STEADILY
THROUGH THE DAY.

//DTW THRESHOLD THREATS...

* NONE.

&&

.PREV DISCUSSION...ISSUED 324 PM EDT TUE SEP 18 2012

SHORT TERM...TONIGHT

STOUT NORTHWESTERLY FLOW WITHIN THE CONVECTIVE BOUNDARY LAYER WILL
HELP SUSTAIN LAKE CLOUDS THROUGH LATE THIS EVENING EVEN AS SHOWERS
DISSIPATE OVER THE NEXT COUPLE OF HOURS. THIS WILL PARTICULARLY BE
THE CASE NORTH OF THE I-69 CORRIDOR WHERE THE ARRIVAL OF DRY AIR
CAPABLE OF SHUTTING OFF LAKE EFFECTS WILL NOT OCCUR UNTIL AROUND
MIDNIGHT OR PERHAPS OR SO. FURTHER SOUTH, LOW LEVEL RIDGING IS
FORECAST TO BUILD IN FROM THE SOUTHWEST, WHICH SHOULD ALLOW THE
GRADIENT TO SLACKEN AND WORK AGAINST THE PERSISTENCE OF ANY
LINGERING STRATOCU. THIS EVENING'S SOUTHWEST TO NORTHEAST CLEARING
TREND NOTED IN THE INHERITED FORECAST PACKAGE REMAINS IN TACT.

CLEARING SKIES WILL GIVE WAY TO AN UNSEASONABLY CHILLY NIGHT. LOW
TEMPERATURES THIS MORNING GENERALLY RANGED FROM THE LOW TO MID 30S
UPSTREAM OF LAKE MICHIGAN...WITH A FEW COLDER SPOTS IN NORTHERN MN
DIPPING WELL INTO THE 20S. GIVEN THE MODIFICATION OF THIS AIRMASS AS
IT TRAVERSES LAKE MICHIGAN, THE POTENTIAL FOR CLOUDS THROUGH AT
LEAST A PORTION OF THE NIGHT, AND A SURFACE PRESSURE GRADIENT AROUND
THE PERIPHERY OF THE BUILDING HIGH THAT SHOULD PREVENT FULL
DECOUPLING, ONLY MINOR TWEAKS WERE MADE TO THE INHERITED FORECAST OF
MID TO UPPER 30S...LOW 40S IN DETROIT. THE MULTITUDE OF
INFLUENTIAL VARIABLES INTRODUCES MORE UNCERTAINTY THAN NORMAL TO
TONIGHT'S FORECAST. HOWEVER, IT IS WORTH NOTING IN ANY CASE THAT IF
TEMPERATURES WERE TO DIP A BIT BELOW THE CURRENT FORECAST, FROST
WOULD REMAIN UNLIKELY GIVEN LINGERING CLOUDS, LIGHT WINDS, A WARM
GROUND YET GIVEN THAT IT IS STILL MID-SEPTEMBER. LOWS ARE EXPECTED
TO STAY SAFELY ABOVE THE DAILY RECORDS AT MBS AND FNT BOTH 33
DEGREES), BUT COULD POTENTIALLY BE CHALLENGED AT DTW (38 DEGREES).

LONG TERM...WEDNESDAY THROUGH TUESDAY

SEVERAL VIGOROUS SHORTWAVE WILL DROP SOUTHEAST THROUGH BASE OF THE
NORTHERN STREAM UPPER TROUGH NOW ENTRENCHED OVER THE AREA. AT THE
ONSET...THIS WILL ACTUALLY ALLOW THE MEAN UPPER TROUGH AXIS TO BACK
TO THE WEST DURING THE MIDDLE OF THE WEEK...AND ALLOW FOR MODERATING
TEMPERATURES BACK INTO THE 65 TO 70 DEGREE RANGE THROUGH FRIDAY.
THEREAFTER...THE BASE OF THE TROUGH WILL SETTLE OVER THE CENTRAL
GREAT LAKES OVER THE WEEKEND AS THE UPPER LOW BECOME ANCHORED OVER
THE FAVORED HUDSON BAY REGION...AND A FINAL STRONG SHORTWAVE SPINS
THROUGH THE REGION AROUND THE BASE OF THIS LOW. THIS WILL BRING MUCH
COLDER AIR ON SATURDAY/SUNDAY WITH HIGHS LUCKY TO REACH 60 AND LOWS
CLOSE TO 40. THIS PATTERN WILL THEN GRADUALLY MODERATE EARLY NEXT
WEEK AS THIS SHORTWAVE LIFTS INTO EASTERN CANADA AND THE CORE OF THE
COLDEST AIR ASSOCIATED WITH THE UPPER TROUGH BECOMES FOCUSED FROM
THE NORTHERN LAKES REGION ON INTO ONTARIO.

EACH OF THESE UPCOMING SHORTWAVES WILL BE VERY DYNAMIC (MUCH LIKE
THE LEAD WAVE MOVING THROUGH THE AREA TODAY)...GIVEN THE BAROCLINICITY
OVER CENTRAL NOAM. SO...EVEN THOUGH THE NEXT WAVE WILL TRACK WELL
NORTH OF THE AREA LATE WEDNESDAY INTO EARLY THURSDAY...AND TAKE THE
MAIN RAIN SHIELD WITH IT...THERE SHOULD STILL BE A DECENT SHOT AT
SHOWERS ALONG THE TROUGH AXIS/COLD FRONT AS IT SURGES SOUTH AND EAST
THROUGH THE AREA...ESPECIALLY OVER THE NORTHERN CWA...WITH A CLOSER
PROXIMITY TO THE DYNAMIC LIFT ASSOCIATED WITH THE SYSTEM. A BETTER
CHANCE FOR RAIN FOR THE ENTIRE AREA WILL ARRIVE LATE FRIDAY INTO
FRIDAY NIGHT AS THE NEXT SHORTWAVE IN THIS SERIES PIVOT MUCH FURTHER
TO THE SOUTH AND TRACKS INTO THE AREA FROM THE WEST AS THE CORE THE
THE UPPER TROUGH SETTLES CLOSER TO THE NORTHERN GREAT LAKES.

SHOWER CHANCES WILL CONTINUE OVER THE WEEKEND AS THE COLDEST AIR OF
THE EARLY FALL SEASON DUMPS THROUGH THE AREA AND LAKE EFFECT SHOWERS
ENHANCE ALREADY EXISTING ACTIVITY WITHIN THIS UNSETTLED UPPER LEVEL
PATTERN. IN ADDITION...THE FINAL STRONG SHORTWAVE PUSHING THROUGH
THE AREA WILL LIKELY BRING A 6-12 HOUR WINDOW OF ADDITIONAL SHOWER
ENHANCEMENT SOMETIME DURING THE MIDDLE OF THE WEEKEND.

MARINE...

GUSTY NORTHWEST WINDS OF 25 TO 30 KNOTS WILL PERSIST WITH
SIGNIFICANT WAVE HEIGHTS REMAINING NEAR 6 TO 9 FEET OVER THE OPEN
WATERS OF SOUTHERN LAKE HURON AND 5 TO 7 FEET FROM OUTER SAGINAW BAY
TO PORT HURON THROUGH LATE TONIGHT. ALL SMALL CRAFT ADVISORIES
REMAIN IN EFFECT AND ARE SET TO GRADUALLY EXPIRE BETWEEN THIS
EVENING AND WEDNESDAY MORNING. AFTER A BRIEF REPRIEVE...SOUTHERLY
WINDS WILL INCREASE AHEAD OF THE NEXT SYSTEM LATE ON WEDNESDAY.
DESPITE THE SOUTHERLY FLOW, REMNANT COLD AIR OVER THE WATERS WILL
FACILITATE DEEP MIXING AND GUSTS TO GALES OR NEAR GALES.
HOWEVER...THE TIME WINDOW FOR THIS OCCUR WILL BE SHORT AND GIVEN THE
MARGINAL NATURE OF THE THREAT...NO GALE WATCH WILL BE ISSUED AT THIS
TIME. THE PATTERN WILL REMAIN ACTIVE WITH SEVERAL EPISODES OF GUSTY
NORTHWEST FLOW AND ELEVATED WAVE CONDITIONS LIKELY THROUGH THE
FORECAST PERIOD.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...

MI...NONE.

LAKE HURON...
     SMALL CRAFT ADVISORY...OUTER SAGINAW BAY AND THE NEARSHORE WATERS
     FROM PORT AUSTIN TO HARBOR BEACH...UNTIL NOON WEDNESDAY.

     SMALL CRAFT ADVISORY...NEARSHORE WATERS FROM HARBOR BEACH TO PORT
     HURON...UNTIL 8 AM WEDNESDAY.

     SMALL CRAFT ADVISORY...INNER SAGINAW BAY...UNTIL MIDNIGHT WEDNESDAY.

LAKE ST CLAIR...
     SMALL CRAFT ADVISORY...UNTIL 10 PM TUESDAY.

MI WATERS OF LAKE ERIE...
     SMALL CRAFT ADVISORY...UNTIL 10 PM TUESDAY.

&&

AVIATION.....BT
SHORT TERM...JVC
LONG TERM....DG
MARINE.......JVC

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Sep 18, 3:49 AM EDT, 17 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
349 AM EDT TUE SEP 18 2012

MIZ047>049-053>055-060>063-068>070-075-076-082-083-190815-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
349 AM EDT TUE SEP 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-190815-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
349 AM EDT TUE SEP 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TODAY AND TONIGHT

SMALL CRAFT ADVISORIES ARE IN EFFECT TODAY AND TONIGHT FOR THE
NEARSHORE WATERS OF LAKE HURON...INCLUDING SAGINAW BAY...LAKE ST
CLAIR...AND THE MICHIGAN WATERS OF LAKE ERIE. PLEASE REFER TO THE
LATEST MARINE FORECASTS AND MWWDTX FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SEVERAL STRONG DISTURBANCES WILL MOVE THROUGH THE AREA DURING THE
LATTER HALF OF THIS WEEK AND WEEKEND. EACH OF THESE SYSTEMS WILL
BRING ELEVATED WIND AND WAVE HEIGHT CONDITIONS TO THE GREAT LAKES.
ADDITIONAL MARINE HEADLINES WILL BE LIKELY. PLEASE REFER TO THE
LATEST MARINE FORECASTS FOR GREATER DETAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

CB

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

In the hours before

Special weather statement, Sep 18, 5:00 PM EDT, 4 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
500 PM EDT TUE SEP 18 2012

MIZ069-070-076-083-182200-
MACOMB-MONROE-OAKLAND-WAYNE-
500 PM EDT TUE SEP 18 2012

...SPECIAL WEATHER STATEMENT...

AT 458 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF SHOWERS EXTENDING ALONG AND EAST OF A LINE FROM MONROE TO
TROY TO MOUNT CLEMENS. THE ACTIVITY WAS MOVING EAST AT 30 MPH.

A FEW HEAVY DOWNPOURS WILL OCCUR FROM DOWNRIVER INTO DOWNTOWN
DETROIT BETWEEN 500 PM AND 600 PM RESULTING IN LOW VISIBILITY FOR
MOTORISTS MAKING THE AFTERNOON COMMUTE.

THE ENTIRE CLUSTER OF SHOWERS WILL EXIT EAST OF THE REGION SHORTLY
AFTER 600 PM.

BT

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 3:37 AM EDTGale WarningDTX36 hr
Sep 19, 9:14 AM EDTSmall Craft AdvisoryDTX37 hr

Nearby

Frost Advisories in Michigan, 2012Every frost advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.